Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jan 19, 2017, 5:14 AM CST for Franklin County, Lincoln County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 19, 2017, 5:14 AM CST (11:14 UTC)
- Expired
- Jan 19, 2017, 6:00 AM CST
- In force
- 46 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 11.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WUUS54 KJAN 191114
SVRJAN
MSC037-085-191200-
/O.NEW.KJAN.SV.W.0029.170119T1114Z-170119T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
514 AM CST THU JAN 19 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Franklin County in southwestern Mississippi...
Central Lincoln County in south central Mississippi...
* Until 600 AM CST
* At 514 AM CST, a severe thunderstorm was located near Vaughn, or 10
miles west of Brookhaven, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Vaughn around 530 AM CST.
Loyd Star around 545 AM CST.
Brookhaven around 600 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3157 9071 3170 9054 3170 9050 3154 9031
3145 9061
TIME...MOT...LOC 1114Z 226DEG 12KT 3155 9062
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
NF1 follow-up statement
882
WWUS54 KJAN 191139
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
539 AM CST THU JAN 19 2017
MSC037-191148-
/O.CAN.KJAN.SV.W.0029.000000T0000Z-170119T1200Z/
Franklin MS-
539 AM CST THU JAN 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3160 9063 3170 9054 3170 9050 3157 9036
3151 9058
TIME...MOT...LOC 1138Z 236DEG 14KT 3160 9053
$$
MSC085-191200-
/O.CON.KJAN.SV.W.0029.000000T0000Z-170119T1200Z/
Lincoln MS-
539 AM CST THU JAN 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CST
FOR NORTHWESTERN LINCOLN COUNTY...
At 538 AM CST, a severe thunderstorm was located over Loyd Star, or
near Brookhaven, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Brookhaven around 555 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3160 9063 3170 9054 3170 9050 3157 9036
3151 9058
TIME...MOT...LOC 1138Z 236DEG 14KT 3160 9053
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
ECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 1:55 AM CST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 19, 1:55 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 155 AM CST Thu Jan 19 2017 ...ACTIVE PERIOD OF WEATHER EXPECTED THROUGH THE WEEKEND... .UPDATE... Updated for 06Z aviation discussion. && .AVIATION... 06Z TAF discussion: Main aviation concerns today will be from increasing chances for showers and thunderstorms throughout the period. IFR to MVFR ceilings are expected at sites along and south of I-20 through the morning before thunderstorm activity increases. Then all sites have a chance through mid-afternoon for heavy rainfall, which will cause periods of lower visibility as well as scattered to broken low clouds. TAFs have current expected timing for thunderstorms and impacts, but amendments may be necessary as the event unfolds. Expect lingering moisture to cause some low clouds and/or patchy BR after storms move east late in the period, but confidence is low regarding impacts to aviation at this time. /NF/ && .DISCUSSION... A mid/upper-level low is currently located over the south central High Plains with a weak sfc low centered over the ArkLaTex with an associated stalled frontal boundary across north central LA and central MS and a cold front to the south across far east TX. As of 320z, an area of ongoing showers with some isolated thunder is located across the majority of the CWA. Latest CAM guidance is in agreement on scattered showers persisting through 9z mainly along and northwest of the Natchez Trace before activity begins to ramp back up into the early morning hours. The aforementioned stationary frontal boundary across the ArkLaMiss will begin to lift north as a warm front during the overnight, which will keep the majority of the CWA in a weakly unstable moist warm sector characteristic of low to mid 60s dewpoints and a few hundred J/kg of MUCAPE. Renewed convective activity is expected to develop by 9z across the SW portion of the forecast area as a 30-35kt LLJ pivots into the ArkLaMiss. While marginal, a sufficient combination of CAPE and low/mid-level shear and 100-150 0-1km SRH will be enough to maintain a low end severe threat through the early to mid morning hours. The main threat will be for isolated damaging wind gusts, however an isolated tornado cannot be ruled out either, especially with any low topped supercells with sustained updrafts. The HWO graphic has also been updated to reflect the current forecast. Severe storms also remain possible during the afternoon hours tomorrow, please see the previous discussion below/check back tomorrow morning for the last info for the afternoon potential. Otherwise, kept overnight min temps on the warmer side of guidance due to plenty of cloud cover and southerly winds across the area. /TW/ Prior discussion below: Tonight through Thursday: Mild spring like anomalous conditions will continue through Thursday with well above normal temperatures. The primary concern will be a progressive storm system coming through late tonight into Thursday. Latest satellite imagery shows the region under southwest flow with an approaching storm system coming through the Southern Plains. Area radars were picking up some scattered showers across our western areas. A quasi-stationary surface boundary was observed across the region. Mid afternoon temps were from the middle 50s northwest to the middle 70s southeast. For tonight showers and scattered thunderstorms will spread from west to east as the storm system approaches. The frontal boundary will push to the north as a warm front as a surface wave with an associated front will approach from the plains. Shear profiles will strengthen some after midnight across Northeast Louisiana into Southeast Arkansas in response to the upper trough pivoting in the Southern Plains. Short term convective models shows some possible strong embedded convection moving into this area after midnight with some locally heavy rainfall potential. By early Thursday there will be widespread showers and thunderstorms across the region with locally heavy rainfall possible. This will occur as the upper trough becomes negatively tilted over the region. The widespread rain coverage will limit instability with weak mid level lapse rates, but there will be enough layered shear, and forcing for a low end severe risk. The primary risks will be damaging winds, hail up to quarter size, possible tornado, and locally heavy rainfall. Short term convective models shows a broken band of strong cells moving through the region during the day. The approaching cold front will weaken across Southeast Arkansas and Northeast Louisiana during the day as the associated surface wave pulls to the northeast. As far as heavy rainfall is concern this seems to be such a progressive system that WPC has only a marginal risk of flooding across the region. QPF looks to be around one to two inches with locally three inch amounts possible. So with pwats around 1.6 inches have kept the locally heavy rainfall wording in the grids. As far as temps are concerned lows will range from the upper 50s northwest to the middle 60s southeast. We could be breaking some warm low temps records by early Thursday morning. Highs on Thursday will range from the middle 60s northwest to the lower 70s southeast. /17/ Thursday night through Wednesday morning: An active period of weather is expected over the next several days as we go into the weekend. By Thursday night, the cold front will have moved through the region. A chaotic upper pattern will be ongoing as the shortwave will have moved through into the mid-Mississippi valley while another stronger trough will be diving into the Desert southwest. Strong upper level jet energy will be moving into the eastern Pacific into Mexico, near 150kts at 300mb. As that shortwave over northern Mexico ejects northeast, broad surface cyclogenesis will be taking place over the central Plains with ~992-995mb surface low. At the surface, we will be under weak ridging moving in for Friday afternoon. Dewpoints may temporarily fall into the upper 50s Friday. We should be able to warm into the low-mid 70s Friday. As a strong upper low and ~992-995mb surface low swings into the northern Plains into the Great Lakes, a cold front will be moving into the southern Plains. In addition, a strong shortwave will help move moisture back in by Friday night into Saturday. More active inclement weather is expected Friday night into Saturday as increasing moisture transport moves 60s dewpoints back into the area. The strongest push of lapse rates and shear will be after midnight Friday through Saturday morning. Sufficient mid-level lapse rates near 6-7 deg C/km and instability ~1000 J/kg will be present. Sufficient low-mid layer shear (40-50kts at 0-3km bulk shear) will be present as well. There is enough low level boundary layer moisture, height falls, forcing and favorable jet dynamics (upper diffluence/left exit region) as the upper jet moves through the central-northern Gulf. This will help increase thunderstorm development after midnight, mainly south of I-20 and especially in the Highway 84 corridor. In addition, there is enough significant hail parameter near 2-3 and large hail parameter approaching 20s or so in the south to warrant potential for large hail. Wet bulb zero heights are low around 7,000-8,000 feet, which will help large hail potential. There is some issues with capping that could limit some potential but does not seem to limit it much. The QPF field seems to focus on that midnight to early Saturday morning timeframe. Some supercell structures, including splitting cells, with large hail and damaging winds are possible. Tornadoes are also possible if storms can become surface based as effective helicity seems to approach 200 SRH m2/s2. There may be a lull in activity early Saturday afternoon as the shortwave ejects to to the east before better height falls will come with the strong deep closed low diving into the southern Plains Saturday evening. Mid-late Saturday afternoon to evening, a very unstable atmosphere, with some 1000-2000 J/kg of instability, and unidirectional low-mid layer shear will continue to favor severe weather. Updated graphics/HWO to focus more on Friday night/Saturday and the afternoon. There is a possibility these outlooks could be upgraded so keep a close eye on for any future updates. More severe threat will linger into Sunday as the closed low (very low heights near 540DM), dives into our area. There is some uncertainty as the closed low moves over as temperatures will cool down into the 60s but very steep lapse rates and extremely low freezing level/wet bulb zero heights will favor potential for some wind and hail, with most of it being very small. This type of environment could be very shallow showers/cells that could efficiently produce small hail. For now, left it in the HWO but removed from the graphic as Friday night through Saturday looks to be the higher end threat. Will still have to monitor that as we get closer. Drier air and more moderating temperatures will move back Monday through mid week in the wake of the frontal passage. Upper ridging and surface high build through the area before more rain chances may move back in mid-late next week as a cold front approaches the area. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 69 56 76 59 / 96 23 10 67 Meridian 70 57 75 59 / 83 61 17 67 Vicksburg 69 55 77 57 / 90 14 3 68 Hattiesburg 71 58 76 61 / 79 53 18 79 Natchez 69 58 78 60 / 94 14 4 74 Greenville 66 55 72 55 / 77 14 5 34 Greenwood 69 57 75 56 / 90 30 8 35 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/EC
Hazardous weather outlook, Jan 18, 3:20 PM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 320 PM CST WED JAN 18 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 192130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 320 PM CST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY TORNADOES THREAT...LIMITED TIMING...THURSDAY SEVERE THUNDERSTORMS THREAT...LIMITED TIMING...THURSDAY THERE IS A LIMITED THREAT FOR A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL. THE GREATEST CONCERNS WILL BE FOR POSSIBLE DAMAGING WIND GUSTS. A TORNADO CANNOT BE RULED OUT AS WELL. (WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.PNG) .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THERE IS A LIMITED THREAT FOR SEVERE WEATHER FRIDAY NIGHT THROUGH SATURDAY....WHICH INCLUDES THE POSSIBILITY OF LARGE HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES. THIS WILL EXIST MAINLY FOR LOCATIONS SOUTH OF THE HIGHWAY 82 CORRIDOR. IT IS POSSIBLE THAT THE THREAT FOR SEVERE WEATHER WILL INCREASE...ESPECIALLY ACROSS THE SOUTHERN HALF OF THE AREA FRIDAY NIGHT INTO SATURDAY...SO CONTINUE TO MONITOR FUTURE OUTLOOKS. (WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE2.PNG) .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THURSDAY AND SATURDAY THROUGH SUNDAY. 23 && ...HAZARD LEGEND... *TORNADOES* EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR GREATER. SIGNIFICANT...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER. ELEVATED...CONFIDENT IN TORNADOES. LIMITED...TORNADOES POSSIBLE. *SEVERE THUNDERSTORMS* EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL. ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN HOME PAGE... WWW.WEATHER.GOV/JAN STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE... WWW.WEATHER.GOV/JAN/SAFE LATEST WEATHER BRIEFING... WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING FIND NWS JAN ON FACEBOOK... WWW.FACEBOOK.COM/NWSJACKSONMS FOLLOW NWS JAN ON TWITTER... @NWSJACKSONMS ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... CURRENT WATCHES AND WARNINGS... WWW.WEATHER.GOV/JAN/SAFE LATEST WEATHER BRIEFING... WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING STORM PREDICTION CENTER (SPC)... WWW.SPC.NOAA.GOV/ MESO ANALYSIS... WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/DAY 1 THROUGH 3 OUTLOOKS... WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/ STORM REPORTS... WWW.SPC.NOAA.GOV/CLIMO/ONLINE/ PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jan 19, 4:57 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CST THU JAN 19 2017
MSZ061-062-191130-
Lincoln MS-Franklin MS-
457 AM CST THU JAN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FRANKLIN AND
CENTRAL LINCOLN COUNTIES UNTIL 530 AM CST...
At 457 AM CST, Meteorologists were tracking a strong thunderstorm
over Mccall Creek, or 15 miles west of Brookhaven, moving northeast
at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
West Lincoln around 505 AM CST.
Vaughn around 515 AM CST.
Caseyville around 520 AM CST.
Loyd Star around 525 AM CST.
Brookhaven around 530 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3140 9068 3152 9079 3170 9064 3170 9054
3153 9035
TIME...MOT...LOC 1057Z 228DEG 21KT 3151 9069
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 4:57 AM CST | Special Weather Statement | JAN | Lincoln | 33 min |
| Jan 19, 6:27 AM CST | Tornado Warning | JAN | Copiah | 31 min |
| Jan 19, 7:20 AM CST | Flash Flood Warning | JAN | Copiah | 3 hr |
| Jan 19, 7:23 AM CST | Flash Flood Warning | JAN | Franklin, Jefferson, Lincoln | 3 hr |
| Jan 19, 7:43 AM CST | Tornado Warning | JAN | Simpson, Smith | 62 min |
| Jan 19, 8:32 AM CST | Special Weather Statement | JAN | Lawrence | 28 min |
| Jan 19, 8:41 AM CST | Tornado Warning | JAN | Scott, Smith | 37 min |
| Jan 19, 9:01 AM CST | Flash Flood Warning | JAN | Simpson, Smith | 3 hr |
| Jan 19, 10:46 AM CST | Flash Flood Warning | JAN | Franklin | 6 hr |
| Jan 19, 11:08 AM CST | Flash Flood Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 3 hr |
| Jan 19, 12:34 PM CST | Flash Flood Warning | JAN | Franklin | 3 hr |
| Jan 19, 4:29 PM CST | Special Weather Statement | JAN | Madison, Rankin | 31 min |
| Jan 19, 4:39 PM CST | Tornado Warning | JAN | Hinds, Madison, Rankin | 27 min |
| Jan 19, 4:51 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Leake, Madison, Rankin, Scott | 30 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.